Print this page

Observations placeholder

Hallucinations from pain, cancer and opioids

Identifier

006730

Type of spiritual experience

Hallucination

Background

The man had stomach cancer

A description of the experience

Pain. 1997 Jan;69(1-2):199-201. Acute neuropsychiatric findings in a patient receiving fentanyl for cancer pain. Bruera E, Pereira J. Palliative Care Program, Grey Nuns Community Health Centre, University of Alberta, Edmonton, Canada.

A 62-year-old man receiving subcutaneous fentanyl for the management of cancer pain developed generalized central excitation after an overdose of 5000 micrograms of fentanyl. The patient developed acute confusion, restlessness, generalized myoclonus, visual hallucinations, and hyperalgesia and tremors upon tactile stimulation of the arms or legs.

These symptoms rapidly disappeared after the administration of 0.2 mg of naloxone.

Within an hour the symptoms reappeared and once again, responded immediately after a second injection of 0.2 mg of naloxone. Our findings suggest that fentanyl overdose can occasionally present with general central irritability that responds to naloxone.

PMID: 9060031

The source of the experience

PubMed

Concepts and Symbols used in the text or image

Activities